|Mac and Cysts
Jul 20, 2007
Doc, Found out I had MAC as a side effect from my VL going from 850k to 9k in under two months. I started having some lymph swelling in the neck as they found that cysts had developed in the submandibular gland. It was swelling and causing severe pain. I had surgery in April and they removed the cyst and then it jumped to the other side. The ENT doc said that this is common and that he would like to just continue to drain it each time that it gets large and hard instead of going in and taking out the cyst. Since it has been almost 12 weeks and the side I had surgery on is still draining a little, he thinks I may have the same complications on the other side if he takes the cyst out. My HIV doc thinks the same thing, so I guess it is good that they both agree. My question to you is, why does this thing keep filling up with fluid? The first time they drained it they took out 35cc's. Went back three weeks later and they took out 25 cc's. It has been less than a week and it is swelling again. Is my body "retaliating" in some way for the fluid to fill up again so quickly. They have me on Ethambutol and clarithmycin for the MAC. My cd4 is 933 and my vl is 150. I feel great other then this cyst swelling and pain in my gland. Advice?
Response from Dr. Conway
First of all, the occurence of an opportunistic infection of the type you describe shortly after starting effective therapy is quite common. This is called the Immune Reconstitution Inflammatory Syndrome. The best thing to do is to treat the infection and continue the HIV therapy. As for the cysts, I am a bit perplexed. If they relate to the MAC, just leaving them alone and waiting for your MAC therapy to kick in is an option. Otherwise, it really depends on what they are and what causes them to determine what to do next.
Will intolerance of Atripla mean intolerance to other meds?
Atripla - 4 weeks now
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.